Magnesium...can it cause problems with Crohn's?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

newfoundsun
Regular Member


Date Joined Nov 2009
Total Posts : 145
   Posted Yesterday 1:42 PM (GMT -7)   
Hello all.  I am newly diagnosed, and have not had D but instead, constipation.  A naturopath told me to take a Magnesium supplement to get things moving.  However, I have had more gas since starting this.  I don't want to take anything that makes the symptoms of my Crohn's worse!  Any experiences or knowledge about how magnesium can interact with Crohn's would be helpful. 
 
Thanks!
newfoundsun
 
http://www.newfoundsun.wordpress.com/  (my blog about this journey I have just started)
 
CD diagnosed 11/12/09
No meds yet, Garden of Life supplements


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted Yesterday 3:32 PM (GMT -7)   
Magnesium caused diarrhea in both my daughter (has Crohn's) and myself (don't have Crohn's. )
 
She didn't test low in magnesium, so we got rid of the supplement (it was calcium/vitd/mag) because the mag seemed dicey.
 
The homemade yogurt seemed to provide the best help for her, in getting rid of constipation...she is a Crohnie who never had D, just had C.  

Rider Fan
Veteran Member


Date Joined May 2008
Total Posts : 1445
   Posted Yesterday 5:23 PM (GMT -7)   
What kind of magnesium is it? I think I read once that citrate and chelate is the best.
33 y/o male. Dx'ed in 1999. No surgeries.

Current meds: Humira 2/27/09. Proferrin iron pills.

Tried SCD, didn't work, now avoiding gluten and dairy.


Go Saskatchewan Roughriders!


lilcrohnieUK
Regular Member


Date Joined Dec 2007
Total Posts : 414
   Posted Yesterday 5:39 PM (GMT -7)   
I don't know if actually interferes with Crohn's itself but it can cause diarrhea, I take it sometimes to help with restless legs but I take it at night and not too often as I'm aware it can make diarrhea worse which I REALLY do not need!
 
 


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted Today 7:32 AM (GMT -7)   
Magnesium citrate, while fairly effective, is used as a laxative, and so can cause D.
 
According to the following link, the chelated forms are more expensive but best, causing fewer side effects:
 
magnesium potassium aspartate
chelated magnesium
magnesium glycinate
magnesium malate
 
 
The kind I took, magnesium aspartate, caused D. Don't know what kind my daughter took. The magnesium oxide is supposed to be the least effective.
 
Daughter (22) Dx'd Crohn's 3/06. Misdiagnosed for two years, including by top pediatric Crohn's specialist as stress. No symptoms for the past two years. Recent colonoscopy shows stricture gone but still two spots of inflammation in TI. Used LDN to taper off Entocort. Was on Entocort since April 06. Never had D. 4.5 mg LDN, SCD multivit, homemade yogurt, 5000IU vit D3, 500 mg calcium, 27 mg iron, monthly B12 shots, daily oral B12 1000. SCD diet modified to include potatoes and rice. 


JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted Today 2:47 PM (GMT -7)   
I was told when I first got CD that I should stay away from Rolaids because it used Magnesium which was bad.  I have noticed that Magnesium sterate can give me bad symptoms so I tried to avoid it.

36 yr old Male with Crohn's Disease since '88 - No Surgery yet
 
Been on almost every type of drug with bad results
Remicade since Nov 2009


Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted Today 6:25 PM (GMT -7)   
My magnesium level gets low whenever I have extended periods of diarrhea. The low levels cause me to have intense internal muscle spasma in my legs and ankles. I also throw a lot of PVCs [premature ventricular contractions] when my magnesium is low. I was told that magnesium chloride is the most easily absorbed and utilized by the body. I use a product called Slow-Mag. It also contains calcium that helps counteract the tendency to cause diarrhea.

Magnesium taken in large amounts will cause diarrhea.
Moderator Crohn's Disease  & Osteoarthritis Forums
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, asthma, severe allergy and a host of other medical problems.
 


Keeper
Veteran Member


Date Joined Jun 2008
Total Posts : 1058
   Posted Today 9:40 PM (GMT -7)   
Magnesium can promote loose bowels, which may be a problem for someone who is already tending that way. It is advisable to take it in combination with calcium which has the opposite effect. Taken together, the two should balance each other's effects. If you still have problems with it, you should take more calcium on top (at the same time). Magnesium is an essential mineral and required for balanced electrolytes. Unbalanced electrolytes cause muscle spasms, heart problems and several other potentially life-threatening conditions.

njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted Today 9:49 PM (GMT -7)   
I took the Bluebonnet magnesium/vitamin D3/calcium combo and it caused D. A few years ago, my daughter took the Pioneer combo and it caused D, too.
Daughter (22) Dx'd Crohn's 3/06. Misdiagnosed for two years, including by top pediatric Crohn's specialist as stress. No symptoms for the past two years. Recent colonoscopy shows stricture gone but still two spots of inflammation in TI. Used LDN to taper off Entocort. Was on Entocort since April 06. Never had D. 4.5 mg LDN, SCD multivit, homemade yogurt, 5000IU vit D3, 500 mg calcium, 27 mg iron, monthly B12 shots, daily oral B12 1000. SCD diet modified to include potatoes and rice. 


Keeper
Veteran Member


Date Joined Jun 2008
Total Posts : 1058
   Posted Today 11:49 PM (GMT -7)   
Maybe you are reacting to something else in the pill??? It does not work that way for me.

Homeboy
Veteran Member


Date Joined Dec 2005
Total Posts : 637
   Posted 12/11/2009 12:39 PM (GMT -7)   
I been taking a magnesium supplement, Finest Natural 250mg, one per day, walgreens. It was kinda hard to find the stuff, one bottle of it after going to three stores, or everyone is buying it up, I dunno.

When I was in the hospital they said it was low, and were giving it to me via an IV, along with potassium. My doctor also mentioned to me that it was low, so I added it to the mix. I dunno what magnesium does for you, I have not noticed any side affects from taking it.
Humira 2 times a month, Lialda 2 X day, Phenergen PRN, Remeron 30mg day, Pain Meds, Prednisone 20mg Every Other Day
Semi@ridemr2.com -- FaceBook


michmo
New Member


Date Joined Jul 2009
Total Posts : 17
   Posted 12/18/2009 4:41 PM (GMT -7)   
My son's symptoms were C as well and long before he was diagnosed, we treated the C with magnesium supplements and colace.  It would work for a while but it wasn't always effective.  The C caused fissures which are very painful and nothing we did ever really worked long term.  After his diagnosis, he started Pentasa and multi-vitamins and assortment of supplements.  He is no longer taking separate magnesium supplements although small amounts are in his multi-vitamin.  His stools are normal for the first time in a very long time and the fissures were healed within weeks.   I believe its the Pentasa that finally did the trick. 
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 11:55 PM (GMT -7)
There are a total of 2,735,765 posts in 301,329 threads.
View Active Threads


Who's Online
This forum has 151433 registered members. Please welcome our newest member, teenujohn.
176 Guest(s), 6 Registered Member(s) are currently online.  Details
0311, ufindjess, delta30, holo100, Randy Eichner, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer